Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 28, NWS Hastings, NE

July 9, 20194 counties in Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 9, 2019, 5:27 AM CDT for 4 counties in Nebraska. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2019, 5:27 AM CDT (10:27 UTC)
Expired
Jul 9, 2019, 9:30 AM CDT
In force
4 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Buffalo County, NE, Dawson County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:30 AM CDTFLOOD1 N Riverdale, NEEM RELAYED REPORTS THAT THE WOOD RIVER IS OVER THE BRIDGE NORTH OF RIVERDALE.
Jul 9, 7:00 AM CDTHEAVY RAIN 4.27Kearney Airport, NE24 HOUR RAINFALL.
Jul 9, 7:00 AM CDTHEAVY RAIN 5.044ne Kearney, NE24 HOUR RAINFALL.
Jul 9, 7:00 AM CDTHEAVY RAIN 5.641 Sw Kearney, NE
Jul 9, 7:00 AM CDTHEAVY RAIN 7.660.2 Wnw Riverdale, NE
Jul 9, 7:25 AM CDTHEAVY RAIN 51 Nw Kearney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WGUS53 KGID 091027
FFWGID
NEC019-047-099-137-091430-
/O.NEW.KGID.FF.W.0028.190709T1027Z-190709T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
527 AM CDT Tue Jul 9 2019

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Northeastern Phelps County in south central Nebraska...
  Northwestern Kearney County in south central Nebraska...
  Buffalo County in south central Nebraska...
  Southeastern Dawson County in south central Nebraska...

* Until 930 AM CDT.

* At 524 AM CDT, Doppler radar and automated rain gauges indicate 
  much of this area has received at least 3 to 6 inches with locally 
  amounts perhaps as high as 9 inches. Although rain has ended and 
  the very worst of flash flooding from overnight has likely 
  improved somewhat, at least isolated flash flooding could still 
  occur this morning particularly in rural areas near Riverdale, Elm 
  Creek, Odessa, and southwestward into northern Phelps County. 

* Some locations that will experience flooding include...
  Kearney, Elm Creek, Odessa, Amherst and Riverdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4098 9887 4072 9900 4048 9940 4048 9947
      4068 9950 4079 9941 4091 9915

$$

Mangels
1 follow-up statement
308 
WGUS73 KGID 091428
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
928 AM CDT Tue Jul 9 2019

NEC019-047-099-137-091431-
/O.EXP.KGID.FF.W.0028.000000T0000Z-190709T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phelps NE-Kearney NE-Buffalo NE-Dawson NE-
928 AM CDT Tue Jul 9 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PHELPS...NORTHWESTERN
KEARNEY...BUFFALO AND SOUTHEASTERN DAWSON COUNTIES WILL EXPIRE AT 930
AM CDT...

The most serious flooding risk has likely subsided, but significant 
river and lowland flooding is still expected to continue through 
today. As a result, an Areal Flood Warning continues until 5 PM for 
this entire area. Please continue to heed any remaining road 
closures.

LAT...LON 4098 9887 4072 9900 4048 9940 4048 9947
      4068 9950 4079 9941 4091 9915

$$

Mangels

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:13 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 1:13 AM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
113 AM CDT Tue Jul 9 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM CDT Mon Jul 8 2019

A few thunderstorms are starting to develop across the western part
of the forecast area this afternoon. Satellite shows some stronger
cumulus starting to develop in the southwest part of the area.

The short term models have been showing a couple rounds of
thunderstorms. The first is this afternoon and into the evening
hours, the activity we are starting to see now. The instability is
expected to increase during the afternoon and into the evening
hours. Expect some severe weather with these storms as they move
through. In addition, the movement should be slow enough to bring
some good rain amounts.

Then, this evening and overnight, expect there to be another round
of thunderstorms that move in from the west. These will be moving a
little faster, but expect there to be some larger rain amounts. They
will be more linear in nature and could produce some wind gusts as
well as the heavier rains. Almost all of the models have heavy rain
in them and expect there to be some heavier pockets or rain. The
areas with the heaviest rain will be the areas that have the
combination of afternoon convection and more overnight.

Models are kind of all over for ending the precipitation. A few have
it ending overnight tonight, but there are some that continue to
have a little linger in the east in the morning. Expect there will
be a little left in the morning, but it should end pretty quickly.
Surface high pressure will build into the area on Tuesday. Clouds
should clear out behind the thunderstorms and mostly sunny skies are
expected Tuesday. Temperatures should get into the upper 80s or
lower 90s. As warm as it is getting this afternoon with cloud cover,
will need to look at temperatures tomorrow to see if they are too
low.

.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CDT Mon Jul 8 2019

There is a weak upper level wave that moves into the area Tuesday
night. There could be a few showers and thunderstorms that develop
in the west and move through. Some models have some, while others do
not. Have some small PoPs, but not sure how much there will be.

A surface high builds into the area Tuesday night into Wednesday
night before moving to the east on Thursday. Expect there to be
mostly clear skies and temperatures maybe a little below normal.

An upper level ridge builds just to the west of the area Wednesday
through Saturday. Temperatures start to warm up later in the week.
Despite the ridge, there are still a few persistent, mainly weak
upper level waves that try to move over the ridge. Thursday night
through Saturday night, there will be some mainly on and off chances
for thunderstorms. The best chances appear to be Friday and Saturday
evenings, for the most part.

Sunday through Monday the ridge continues around the area. Expecting
dry conditions and warmer temperatures.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 113 AM CDT Tue Jul 9 2019

Ongoing line of convection will continue to spread E over the next
few hrs. Thus, should see improving conditions at EAR shortly.
MVFR vsby and cigs possible with strongest cores in the line.
Should see some improving cigs behind the line, at least for a
time, though there are some indications we could see some patchy
fog/low clds redevelop in area of clearing skies and lgt winds.
Have hinted at this with SCT group for now. Winds are chaotic for
the time being, but generally expect a W wind shift along start of
line at GRI, before weakening and bec lgt and vrbl for a time
behind the line. A general SE wind should resume by dawn.

The daytime hrs should feature VFR conditions, though some FEW-SCT
CU is possible with bases 2-4K ft. Winds will veer from S to W.

Finally, may see some convection and a wind shift to NW after 03Z
with arrival of cold front, but held off on formal inclusion, for
now, given its near end of period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ060-061-
     072>076-082>087.

KS...Flash Flood Watch until 7 AM CDT this morning for KSZ005>007.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Thies
Hazardous weather outlook, Jul 9, 4:54 AM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
454 AM CDT Tue Jul 9 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
454 AM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Significant flooding is ongoing for much of south central Nebraska
west of Highway 281. Please see individual flood statements for
additional, more specific information.

Strong to marginally severe thunderstorms are possible tonight,
mainly after 10pm, for areas along and north of the state line.
Large hail up to quarter size is the main concern. Also, brief
heavy downpours on already saturated ground may briefly worsen
ongoing flooding for areas west of Highway 281.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Significant flooding will likely continue for the next several
days due to runoff from recent heavy rain, particularly along the
Wood River, Platte River and Republican River in south central
Nebraska. Please see individual flood statements for
additional, more specific information.

Periodic thunderstorms are possible Thursday night through
Tuesday, but it is too soon to determine severe thunderstorm
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Any reports of ongoing
flooding or rainfall amounts in excess of three inches are greatly
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jul 9, 1:46 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
146 AM CDT Tue Jul 9 2019

NEZ063-064-076-077-086-087-090730-
Thayer NE-Nuckolls NE-Hamilton NE-Clay NE-York NE-Fillmore NE-
146 AM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NUCKOLLS...
SOUTHWESTERN YORK...SOUTHEASTERN HAMILTON...WESTERN FILLMORE AND
WESTERN THAYER COUNTIES UNTIL 230 AM CDT...

At 144 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aurora to near Clay Center to Edgar to
near Nelson to near Nora to near Superior. Movement was east at 15
mph.

Isolated wind gusts up to 50 mph will be possible with these storms
as short-lived spinup gustnadoes may develop along the leading edge
of the line of thunderstorms.
.

Locations impacted include...
York, Aurora, Geneva, Superior, Hebron, Sutton, Harvard, Henderson,
Clay Center, Deshler, Fairmont, Edgar, Nelson, Hampton, McCool
Junction, Shickley, Davenport, Bradshaw, Hardy and Grafton.

LAT...LON 4028 9766 4013 9758 4000 9770 4000 9816
      4010 9807 4025 9815 4036 9806 4053 9810
      4089 9807 4092 9758 4055 9760 4038 9756
TIME...MOT...LOC 0644Z 266DEG 14KT 4083 9799 4054 9801 4037 9797 4026
9807 4011 9799 4000 9810

Heinlein
Special weather statement, Jul 9, 1:50 AM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
150 AM CDT Tue Jul 9 2019

KSZ006-007-018-019-NEZ086-087-090730-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-Thayer NE-Nuckolls NE-
150 AM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL...JEWELL...
SOUTHEASTERN SMITH...OSBORNE...SOUTHEASTERN NUCKOLLS AND SOUTHERN
THAYER COUNTIES UNTIL 230 AM CDT...

At 148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Superior to near Montrose to near Esbon to
6 miles north of Downs to 6 miles west of Osborne to 7 miles west of
Luray. Movement was east at 30 mph.

Isolated wind gusts up to 50 to 55 mph will be possible with these
storms as short-lived spinup gustnadoes may develop along the
leading edge of the line of thunderstorms.

Locations impacted include...
Superior, Osborne, Downs, Mankato, Cawker City, Glen Elder, Jewell,
Chester, Tipton, Burr Oak, Hardy, Portis, Esbon, Formoso, Byron,
Ionia, Hubbell, Randall, Hunter and Gilead.

LAT...LON 3959 9887 3993 9824 4006 9807 4015 9737
      4000 9746 4000 9793 3967 9793 3945 9825
      3922 9826 3922 9849 3913 9849 3913 9893
TIME...MOT...LOC 0648Z 266DEG 25KT 4001 9803 3984 9813 3974 9842 3960
9855 3943 9882 3914 9884

Heinlein
Local storm report, Jul 9, 2:42 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
242 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     HEAVY RAIN       BURR OAK                39.88N 98.30W
07/09/2019  E1.88 INCH       JEWELL             KS   CO-OP OBSERVER

            EVENT TOTAL UNTIL TIME. STILL LIGHT RAIN
            ONGOING AT TIME OF REPORT.

&&

JMBW
Local storm report, Jul 9, 2:55 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
255 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLOOD            5 NNE KEARNEY           40.76N 99.05W
07/09/2019                   BUFFALO            NE   EMERGENCY MNGR

            WOOD RIVER IS OUT OF ITS BANKS AT ANTELOPE
            AND 92ND NE OF KEARNEY.

&&

JMBW
Local storm report, Jul 9, 4:21 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       HOLDREGE AIRPORT        40.45N 99.34W
07/09/2019  M4.63 INCH       PHELPS             NE   AWOS

            STORM TOTAL.

&&

THIES
Local storm report, Jul 9, 4:23 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
423 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       KEARNEY AIRPORT         40.73N 99.02W
07/09/2019  M4.26 INCH       BUFFALO            NE   AWOS

            STORM TOTAL.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:01 PM CDTFlash Flood WarningGIDAdams, Kearney8 hr
Jul 8, 7:40 PM CDTFlash Flood WarningGIDGosper2 hr
Jul 8, 7:46 PM CDTFlash Flood WarningGIDBuffalo, Dawson2 hr
Jul 8, 7:53 PM CDTSevere Thunderstorm WarningGIDPhelps32 min
Jul 8, 8:31 PM CDTFlash Flood WarningGIDFurnas4 hr
Jul 8, 8:58 PM CDTFlash Flood WarningGIDBuffalo, Dawson, Gosper, Kearney, Phelps, Sherman8 hr
Jul 8, 9:04 PM CDTSpecial Weather StatementGIDGosper26 min
Jul 8, 9:07 PM CDTSpecial Weather StatementGIDHarlan23 min
Jul 8, 9:15 PM CDTSpecial Weather StatementGIDGosper, Phelps45 min
Jul 8, 9:44 PM CDTSpecial Weather StatementGIDGosper46 min
Jul 8, 9:53 PM CDTSpecial Weather StatementGIDHarlan52 min
Jul 8, 10:26 PM CDTSevere Thunderstorm WarningGIDHarlan, Kearney, Phelps49 min
Jul 8, 10:34 PM CDTSevere Thunderstorm WarningGIDBuffalo41 min
Jul 8, 10:49 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan41 min
Jul 8, 11:00 PM CDTSpecial Weather StatementGIDFurnas45 min
Jul 8, 11:14 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Kearney, Phelps46 min
Jul 8, 11:19 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan41 min
Jul 8, 11:29 PM CDTSevere Thunderstorm WarningGIDFranklin46 min
Jul 8, 11:54 PM CDTFlash Flood WarningGIDFranklin, Furnas, Harlan6 hr
Jul 8, 11:54 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster51 min
Jul 9, 12:01 AM CDTSpecial Weather StatementGIDHall44 min
Jul 9, 12:02 AM CDTSpecial Weather StatementGIDFranklin43 min
Jul 9, 12:38 AM CDTRiver Flood WarningGIDBuffalo, Hall, Kearney, Phelps3 days
Jul 9, 12:55 AM CDTSpecial Weather StatementGIDNuckolls, Webster50 min
Jul 9, 12:57 AM CDTRiver Flood WarningGIDBuffalo21 days
Jul 9, 1:02 AM CDTSpecial Weather StatementGIDAdams, Clay43 min
Jul 9, 1:32 AM CDTRiver Flood WarningGIDHarlan4 days
Jul 9, 1:46 AM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Nuckolls, York44 min
Jul 9, 1:48 AM CDTRiver Flood WarningGIDBuffalo, Dawson, Phelps43 hr
Jul 9, 2:19 AM CDTRiver Flood WarningGIDBuffalo45 hr
Jul 9, 2:29 AM CDTRiver Flood WarningGIDBuffalo, Hall, Howard41 hr
Jul 9, 3:16 AM CDTAreal Flood WarningGIDAdams, Franklin, Hall, Kearney, Webster12 hr
Jul 9, 4:32 AM CDTRiver Flood WarningGIDFranklin55 hr
Jul 9, 4:39 AM CDTRiver Flood WarningGIDNuckolls, Webster4 days
Jul 9, 4:47 AM CDTRiver Flood WarningGIDHarlan28 hr
Jul 9, 5:02 AM CDTAreal Flood WarningGIDBuffalo, Dawson, Franklin, Furnas, Gosper, Harlan and 3 more10 hr
Jul 9, 7:07 AM CDTRiver Flood WarningGIDClay, Nuckolls3 days
Jul 9, 10:45 AM CDTFlash Flood WatchGIDAdams, Buffalo, Dawson, Franklin, Furnas, Gosper and 3 more19 hr
Jul 9, 1:51 PM CDTRiver Flood WarningGIDNuckolls5 days
Jul 9, 3:01 PM CDTAreal Flood WarningGIDAdams, Buffalo, Clay, Dawson, Franklin, Furnas and 4 more4 days

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.